Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 13, NWS Pocatello, ID

May 31, 2015Clark County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2015, 5:48 PM MDT for Clark County, Idaho. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2015, 5:48 PM MDT (23:48 UTC)
Expired
May 31, 2015, 6:15 PM MDT
In force
27 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Clark County, ID

The radar

The Pocatello radar (KSFX), 156 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.8 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS55 KPIH 312348
SVRPIH
IDC033-010030-
/O.NEW.KPIH.SV.W.0013.150531T2348Z-150601T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
548 PM MDT SUN MAY 31 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN EASTERN IDAHO...

* UNTIL 630 PM MDT

* AT 548 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH OF LIMA...OR 27
  MILES NORTHWEST OF DUBOIS...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPENCER...MONIDA PASS AND HUMPHREY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4457 11224 4454 11222 4453 11218 4433 11216
      4439 11272 4450 11274 4450 11272 4449 11266
      4449 11260 4448 11258 4448 11254 4446 11250
      4448 11247 4446 11243 4445 11239 4449 11236
      4454 11235 4454 11232 4457 11229
TIME...MOT...LOC 2348Z 265DEG 19KT 4444 11264 

$$

DSH
1 follow-up statement
570 
WWUS55 KPIH 010015
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
615 PM MDT SUN MAY 31 2015

IDC033-010024-
/O.CAN.KPIH.SV.W.0013.000000T0000Z-150601T0030Z/
CLARK ID-
615 PM MDT SUN MAY 31 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL...GUSTY 
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4457 11224 4454 11222 4453 11218 4433 11216
      4439 11272 4450 11274 4450 11272 4449 11266
      4449 11260 4448 11258 4448 11254 4446 11250
      4448 11247 4446 11243 4445 11239 4449 11236
      4454 11235 4454 11232 4457 11229
TIME...MOT...LOC 0006Z 265DEG 19KT 4431 11290 

$$

DSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:59 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 31, 1:59 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
159 PM MDT SUN MAY 31 2015

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. ACTIVE PATTERN NEXT
FEW DAYS WITH MARGINAL RISK OF SEVERE THIS EVENING AND AGAIN
MONDAY. UPPER LOW OFF CALIFORNIA COAST ADVANCING INTO THE REGION
WITH SHORTWAVE LIFTING THROUGH OREGON TODAY. MIX OF INSTABILITY
AND SHEAR ACROSS THE REGION. LATEST RAP AND HRRR DELAY CONVECTIVE
INITIATION UNTIL LATER THIS AFTERNOON...BOTH FAVORING SOUTH
CENTRAL HIGHLANDS AND AREAS ALONG/NEAR THE DIVIDE. MORE WIDESPREAD
CONVECTION OCCURS OVERNIGHT MAINLY MAGIC VALLEY SPREADING NORTH
INTO CENTRAL MTNS AS SFC LOW ADVECTS NORTH INTO EAST IDAHO.
HRRR/RAP FURTHER EAST WITH SFC LOW THAN GFS/NAM. STRONG SOUTHERLY
WINDS EAST OF LOW SPREADING INTO SOUTHEAST CORNER AND HAVE NUDGED
FORECAST WINDS UP SLIGHTLY IN THIS REGION. SHORTWAVE LIFTS THROUGH
EAST IDAHO ON MONDAY WITH ANOTHER POTENTIAL FOR STRONG TO
MARGINALLY SEVERE STORMS AHEAD OF SHORTWAVE AXIS. FOCUS SHOULD BE
OVER CENTRAL MTNS AND THEN SHIFTING NORTHEAST ACROSS THE DIVIDE
THROUGH THE EVENING. SECONDARY BAND OF CONVECTION ALSO POSSIBLE
ALONG SOUTHERN HIGHLANDS AHEAD OF SFC COLD FRONT MONDAY EVENING
THROUGH TUESDAY NIGHT. HAVE PUSHED POPS HIGHER IN THIS REGION WITH
GOOD AGREEMENT BETWEEN NAM/GFS. COOLER AIR MASS IN PLACE FOR
TUESDAY BUT STILL UNSETTLED. BOTH NAM/GFS SWING BROAD AREA OF
PRECIP ACROSS CENTRAL MTNS INTO DIVIDE REGION TUE AFTERNOON
THROUGH OVERNIGHT. GUIDANCE FAVORS GOOD PRESSURE GRADIENT ACROSS
SNAKE PLAIN WITH NAM MUCH STRONGER THAN GFS IN RESULTING WINDS.
POTENTIAL EXISTS FOR LAKE WIND ADVISORY BUT WOULD LIKE TO SEE
BETTER CONSENSUS FROM MODELS. DMH

.LONG TERM...WEDNESDAY THROUGH NEXT SATURDAY. MODELS COMING IN
BETTER AGREEMENT WITH REGARD TO DEEPENING TROUGH OVER THE WEST WITH
A CUTOFF LOW DEVELOPING OVER THE CALIFORNIA COAST THURSDAY.
SOUTHWEST FLOW ALOFT WILL GRADUALLY BECOME MORE SOUTHERLY AS THE LOW
DEVELOPS WITH INCREASING MOISTURE TRANSPORT. MODELS BEGIN TAPPING
SIGNIFICANT MOISTURE FROM HURRICANE ANDRES AND ADVANCING IT INTO OUR
SOUTHEASTERN HIGHLANDS FRIDAY. KEEPING AFTERNOON CONVECTIVE POPS
THROUGH THE PERIOD...ESPECIALLY OVER THE CENTRAL MOUNTAINS. WENT
WITH SLIGHTLY HIGHER DAYTIME POPS FRIDAY THROUGH SUNDAY WITH
INFLUENCE OF INCREASED MOISTURE TRANSPORT AHEAD OF UPPER LOW.
HINSBERGER

&&

.AVIATION...WEAK UPPER DISTURBANCE ADVANCING INTO IDAHO THIS
AFTERNOON WHICH COULD TRIGGER THUNDERSTORMS THROUGH THE EVENING AS
LAPSE RATES INCREASE. ANOTHER ROUND OF STRONG OUTFLOW WINDS ARE
AGAIN POSSIBLE. HEADING INTO THE EVENING HOURS...A WARM FRONT WILL
LIFT NORTHWARD ACROSS THE AREA TONIGHT KEEPING SHOWERS/THUNDER
CHANCES ELEVATED ACROSS THE CENTRAL MOUNTAINS OVERNIGHT. HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Local storm report, May 31, 5:04 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
504 PM MDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             7 W PAUL                42.61N 113.93W
05/31/2015  M0.25 INCH       MINIDOKA           ID   TRAINED SPOTTER

            BARELY REACHED THE SIZE OF PEAS.

&&

JKEYES
Special weather statement, May 31, 5:38 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
538 PM MDT SUN MAY 31 2015

IDZ017-021-022-010015-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
LOWER SNAKE RIVER PLAIN ID-
538 PM MDT SUN MAY 31 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
SOUTHWESTERN BINGHAM...LINCOLN...SOUTHEASTERN BLAINE...WESTERN
CASSIA...NORTHWESTERN POWER AND MINIDOKA COUNTIES UNTIL 615 PM MDT...

AT 534 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
SHOSHONE TO 14 MILES NORTHWEST OF MINIDOKA TO NEAR LAKE
WALCOTT...AND MOVING NORTHEAST AT 30 MPH. OTHER STORMS EXTEND BACK
TO THE SOUTHWEST INTO TWIN FALLS COUNTY.

HALF INCH HAIL...WINDS IN EXCESS OF 40 MPH AND LOCALLY HEAVY RAIN
WILL BE POSSIBLE WITH THESE STORMS. ANYONE OUT ON LAKE WALCOTT NEEDS
TO FIND A SAFE PLACE NOW!

LOCATIONS IMPACTED INCLUDE... BURLEY...RUPERT...SHOSHONE...LAKE
WALCOTT...OAKLEY RESERVOIR...
PAUL...OAKLEY...RICHFIELD...DECLO...MINIDOKA...
DIETRICH...INTERSTATE 84 AND 86 JUNCTION...KIMAMA AND YALE REST AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4224 11428 4242 11429 4242 11407 4251 11407
      4254 11393 4276 11393 4277 11405 4281 11405
      4281 11435 4285 11438 4285 11456 4318 11433
      4328 11327 4281 11297 4249 11341 4213 11396
TIME...MOT...LOC 2334Z 215DEG 24KT 4285 11448 4294 11362 4260 11341

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:17 PM MDTSevere Thunderstorm WarningPIHBonneville58 min
May 30, 6:50 PM MDTSevere Thunderstorm WarningPIHTeton24 min
May 31, 5:38 PM MDTSpecial Weather StatementPIHLincoln, Minidoka37 min
May 31, 5:57 PM MDTSevere Thunderstorm WarningPIHCassia, Lincoln, Minidoka63 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.